Iowa, 2016Damaging Winds in Iowa, July 13, 2016
July 13, 2016 · NWS DVN · 10 events in 5 counties and zones
A cold front moved across the area spawning numerous severe thunderstorms with damaging winds during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area spawning numerous severe thunderstorms with damaging winds during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 10:13 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 13, 10:13 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1113 AM CDT WED JUL 13 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 241 AM CDT Wed Jul 13 2016
At 2 AM CDT...areas of light to moderate showers and storms were moving
northeast across the southern portions of the forecast area. Analysis
shows a weak disturbance in kansas which will move east arriving into
the region by mid to late PM along with a cool front. Surface dewpoints
in the upper 60s to lower 70s will make for a humid day. Upper low vortex
in southern Canadian plains will push the front through with a return
to near to slightly below normal temperatures into this weekend.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 241 AM CDT Wed Jul 13 2016
Short term forecast confidence assessment...fair or average. Main
issue is the timing the convective system mid to late PM with risk
of severe weather. Local tools support isolated severe of mainly
wind. The slight risk from Storm Prediction Center is reasonable
at this stage as likely any damaging winds would be at or below 70
MPH at this time along with possibly hail to near quarter size as
a secondary risk due to high freezing levels with WBZ aoa 12.5
AGL.
Today...Very warm and humid with highs mostly upper 80s to near 90
degrees south sections. This along with dewpoints in the lower 70s
will allow for heat indices to reach into the mid to upper 90s for
several hours over the southern 2/3 of the region. South winds of
10 to 15 MPH will provide modest relief. Best estimate is convective
temperature and forcing will allow for convection to increase around
2 PM with a complex with possible bowing segments moving southeast
by early evening with winds of 60+ MPH. High PW's will allow for
locally heavy rain totals of 1 to 2 plus inches many locations.
Tonight...the convective complex should move southeast of the forecast
area around midnight. Local tools do continue to support some severe
storms into the mid to late evening hours. Northwest winds and clearing
skies by daybreak will bring in drier air with mins lower 60s far northwest
to around 70 degrees in southeast sections.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 241 AM CDT Wed Jul 13 2016
Quiet and dry conditions will be seen Thursday/Thursday night as
high pressure moves into the Midwest. Temperatures should be close
to normal.
Friday/Friday night there is a weak upper level disturbance that
moves through the Midwest. Moisture is limited across the area due
to high pressure over the Great Lakes. At the same time,
temperatures will average below normal. These two items raises
questions on whether or not any convection will develop with the
weak lift provided by the disturbance. As a result, the current
forecast has dry conditions.
Saturday on...
The overall extended forecast is one of low confidence with the
models diverging on their respective solutions. Several solutions
are rebuilding the heat dome over the Plains but disagree on its
placement. If this scenario occurs, then the area may be in or close
to the ring of fire in regards to organized thunderstorm complexes.
Right now the model consensus has dry conditions for Saturday with
slightly below normal temperatures.
Saturday night through Monday night a potential active period of
weather may occur with the ring of fire. Saturday night and Monday
night the model consensus has slight chance to chance pops. Sunday
through Monday the model consensus has chance pops.
If the area does go into the active zone of organized thunderstorm
complexes, there will be periods of dry weather from Saturday night
through Monday night. Each thunderstorm complex will affect where
the next one develops and tracks.
On Tuesday, the model consensus has slight chance pops over the
northeast half of the area that may be associated with a decaying
thunderstorm complex.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1107 AM CDT Wed Jul 13 2016
Main concern is potential for squall line thunderstorms this
afternoon into early this evening. Threat for strong winds
increases to the south and is therefore higher at KMLI and KBRL.
Periods of brief IFR/LIFR are possible with the strongest storms.
Did not include severe winds in TAFs at this time, but may need
updates as the storms get closer. Uttech
&&
.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...08
AVIATION...Uttech
Hazardous weather outlook, Jul 13, 2:57 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT WED JUL 13 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
357 AM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON AND EVENING...AREAS OF THUNDERSTORMS ARE EXPECTED WITH
SOME SEVERE STORMS POSSIBLE. THE PRIMARY RISK WILL BE DAMAGING STRAIGHT
LINE WINDS OVER 60 MPH. LARGE HAIL POSSIBLY UP TO THE SIZE OF QUARTERS
IS A SECONDARY THREAT WITH AN ISOLATED AND BRIEF TORNADO POSSIBLE. THE
STORMS WILL ALSO BRING LOCALLY HEAVY RAINS AND HIGH RAINFALL RATES OVER
2 INCHES AN HOUR.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SATURDAY NIGHT THROUGH NEXT TUESDAY...THERE IS A DAILY CHANCE OF
THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY
SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
NICHOLS/08
In the hours before
Local storm report, Jul 13, 9:48 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG DAVENPORT 41.56N 90.60W
07/12/2016 SCOTT IA BROADCAST MEDIA
LATE REPORT. A TREE FELL ONTO THREE VEHICLES NEAR
DAVENPORT AVENUE AND KIRKWOOD BOULEVARD DURING THE EARLY
MORNING OF JULY 12. SOME UTILITY LINES WERE ALSO KNOCKED
DOWN BY THE TREE. TIME ESTIMATED.
&&Special weather statement, Jul 13, 11:12 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 PM CDT WED JUL 13 2016
IAZ076-087-098-MOZ009-010-131915-
KEOKUK-JEFFERSON-VAN BUREN-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...FAIRFIELD...KEOSAUQUA...
MEMPHIS...KAHOKA
1212 PM CDT WED JUL 13 2016
...THUNDERSTORMS INCREASING IN COVERAGE EARLY THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS CURRENTLY IN CENTRAL IOWA AND NORTH
CENTRAL MISSOURI WILL CONTINUE TO MOVE TO THE EAST AT 40 TO 50 MPH.
THERE IS POTENTIAL FOR STORM ORGANIZATION INTO A SQUALL LINE WHICH
WOULD INCREASE THE THREAT FOR STRONG OR SEVERE WINDS.
THE GREATEST RISK FOR STORMS IS BETWEEN 1 PM AND 3 PM. IN ADDITION TO
THE THREAT FOR STRONG WINDS...FREQUENT LIGHTNING AND TORRENTIAL
RAIN WILL ACCOMPANY THE STRONGEST STORMS.
UTTECH
Special weather statement, Jul 13, 11:44 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT WED JUL 13 2016
IAZ051-063-131945-
BENTON-IOWA-
INCLUDING THE CITIES OF...VINTON...MARENGO
1244 PM CDT WED JUL 13 2016
...THUNDERSTORMS INCREASING IN COVERAGE EARLY THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS CURRENTLY IN CENTRAL IOWA WILL CONTINUE
TO MOVE TO THE EAST...LIKELY INCREASING IN SPEED TO BETWEEN 40 TO
50 MPH. THERE IS POTENTIAL FOR STORM ORGANIZATION INTO A SQUALL
LINE WHICH WOULD INCREASE THE THREAT FOR STRONG OR SEVERE WINDS.
THE GREATEST RISK FOR THUNDERSTORMS IS BETWEEN 1 PM AND 3 PM. IN
ADDITION TO THE THREAT FOR STRONG WINDS...FREQUENT LIGHTNING AND
TORRENTIAL RAIN WILL ACCOMPANY THE STRONGEST STORMS.
UTTECH
Special weather statement, Jul 13, 12:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT WED JUL 13 2016
IAC011-031-095-103-113-131945-
JOHNSON-LINN-CEDAR-IOWA-BENTON-
144 PM CDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JOHNSON...SOUTHWESTERN
LINN...WEST CENTRAL CEDAR...IOWA AND SOUTHERN BENTON COUNTIES UNTIL
245 PM CDT...
AT 144 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR VICTOR TO NEAR KALONA...AND MOVING NORTHEAST AT
40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...MARENGO...WEST BRANCH...CORALVILLE...
NORTH LIBERTY...WILLIAMSBURG...BELLE PLAINE...FAIRFAX...SOLON...
TIFFIN...ELY...ATKINS...WALFORD...UNIVERSITY HEIGHTS...VICTOR...
SWISHER...NEWHALL...OXFORD AND HILLS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 252.
INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 17.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4184 9230 4215 9221 4175 9119 4151 9177
4151 9193 4159 9192 4160 9230
TIME...MOT...LOC 1844Z 220DEG 35KT 4170 9223 4153 9178
RP KINNEYThunderstorm Wind, Keokuk
- When
- July 13, 12:50 PM CST
- Where
- Keokuk County, 0.69 mi N of Sigourney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -92.200
A trained spotter reported 3 trees were down in the town of Sigourney. The time was estimated by radar.
Thunderstorm Wind, Keokuk
- When
- July 13, 1:10 PM CST
- Where
- Keokuk County, 0.52 mi W of South English
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.450, -92.090
The town fire department report power was out in portions of the town.
Thunderstorm Wind, Washington
- When
- July 13, 1:35 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -91.690
The county emergency manager reported some trees were down in the city of Washington.
Thunderstorm Wind, Washington
- When
- July 13, 1:35 PM CST
- Where
- Washington County, 0.52 mi E of Washington
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.300, -91.690
The AWOS site at Washington reported a 54 Kt wind gust.
Thunderstorm Wind, Muscatine
- When
- July 13, 1:40 PM CST
- Where
- Muscatine County, 1.04 mi W of Muscatine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -91.070
A trained spotter reported several branches were down varying in size from 2 to 18.5 inches in diameter along Peartree Lane.
Thunderstorm Wind, Louisa
- When
- July 13, 1:44 PM CST
- Where
- Louisa County, 0.86 mi NE of Columbus City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -91.370
A trained spotter reported several limbs and trees were down in town. A few of the trees fell on homes.
Thunderstorm Wind, Muscatine
- When
- July 13, 1:55 PM CST
- Where
- Muscatine County, 2.95 mi NNE of Muscatine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -91.030
A trained spotter reported several small trees were snapped and branches were down.
Thunderstorm Wind, Muscatine
- When
- July 13, 2:08 PM CST
- Where
- Muscatine County, Wildcat Den State Pk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -90.880
A trained spotter reported a single 16.5 inch diameter tree branch was down near the Wildcat Den State Park.
Thunderstorm Wind, Scott
- When
- July 13, 2:48 PM CST
- Where
- Scott County, 2.14 mi NNW of Davenport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.560, -90.590
A NWS employee reported a few 4 to 6 inch diameter tree branches were down near Royal Oaks Drive and Marquette Street.
Thunderstorm Wind, Scott
- When
- July 13, 2:50 PM CST
- Where
- Scott County, 0.52 mi E of Bettendorf
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.530, -90.510
A NWS employee reported several tree branches were down with the largest a foot in diameter near the village of East Davenport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
- Hail and Lightning Strike in Florida, July 13, 2016$100,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652792, 652794, 652796, 652802, 652800, 652798, 652797, 652799, 652804, 652803.